Drug Overdose Nclex Cheat Sheet

Review to Drug Overdose.
Drug overdoses can be accidental or intentional. They occur when a person takes more than the medically recommended dose. However, some people may be more sensitive to certain medications, so the low (more dangerous) end of a drug may be toxic for them; a dose that is still within the range of acceptable medical use may be too much for their bodies to handle.

If you believe the patient has overdosed, take the following steps:

1. Check the patient’s alertness level. Reassure them if they are awake. If they are unconscious, turn them on their side to prevent them from choking on their vomit. Do not leave the patient alone.

2. Bear in mind that with some drugs, patients can become aggressive and agitated. Try to keep the patient calm. If the patient becomes dangerous and is too large to be safely restrained, it may be necessary to call the police.

3. Find items to help with treatment. You will need to know what drug was taken, when, how much, and by what method. If the patient is not awake, you may need to locate drug containers, syringes, needles, and other items.

4. Remove unnecessary clothing. Some drugs cause the patient to quickly overheat. If that occurs, remove clothing to expose skin to the air and cool it down.

5. Call 911 or your emergency response number. Never wait to see if the overdose will wear off, and call even if the person seems not to be experiencing overdose symptoms. Some effects of an overdose are insidious and don’t present themselves right away.

Questions You May Need to Ask

It’s essential to find out what drug or medication the patient was taking. If the patient is awake, ask them—but do it quickly, as they may pass out. If they are already unconscious, you will have to find the pill bottle.

Here are the questions the emergency response staff or dispatcher will most likely ask.

• What drug or drugs did the patient take?
• How much did the patient take? If the medication was in pill form, how many pills did the person take and how many milligrams is in each pill?
• How long ago was the drug taken?
• Were any other medications, drugs, chemicals, or alcoholic drinks taken along with these drugs?
• How old is the patient?
• What symptoms is the patient having?
• Is the patient conscious and breathing?
• Does the patient have any pre-existing medical conditions?

drug-overdose

What Signs you need to know for Drug Overdose.

 Drug Overdose Signs

• Drowsiness or Nodding
• Hallucinations
• Coma
• Breathing Difficulties
• Dizziness
• Nausea
• Blue Coloring
• Seizures

 

 

Leave a Reply